CONTACT: DAVE PEDERSEN
283 Medical Laboratories
Iowa City IA 52242
(319) 335-8032; fax (319) 335-8034
UI study points to new treatment for steroid-induced osteoporosis
IOWA CITY, Iowa -- A University of Iowa rheumatologist reports that
the drug alendronate (marketed as Fosamax) may help prevent steroid-induced
osteoporosis, the second most common cause of osteoporosis in post-menopausal
Dr. Kenneth Saag, UI assistant professor of internal medicine, presented
his findings last Sunday at the American College of Rheumatology National
Scientific Meeting in Washington, D.C. UI researchers and investigators
at Le Centre Hospitalier, Universitaire de Quebec in Canada, studied 560
steroid therapy patients over 48 weeks who were undergoing steroid therapy.
The patients received either an oral dose of alendronate or an inactive
placebo. All the patients also were given calcium and vitamin D supplements.
"Steroids are often prescribed by doctors for a number of medical
conditions, including rheumatoid arthritis, asthma and inflammatory bowel
disease," Saag says. "While steroids are effective in treating
these diseases, osteoporosis is often a serious side effect."
Saag and his colleagues found that alendronate significantly increased
bone mass at the spine and hip in men and women taking steroids compared
to placebo. The UI and Canadian studies also showed fewer patients on alendronate
had spine fractures compared to those patients of placebo. In addition,
alendronate reduced spine fractures by more than 65 percent in post-menopausal
women on corticosteroid therapy.
Researchers already knew that alendronate could help treat general osteoporosis,
Saag notes, but the new findings show that the drug can also play a role
in preventing and treating osteoporosis caused by steroids.
"As many as 30 million Americans are affected by diseases that
may require corticosteroid use," he says. "Calcium and vitamin
D supplements, hormone replacement therapy and exercise are the recommended
modes of therapy, but our study shows that this particular medication may
have a significant impact, as well."